MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD BHR VENTING CANNULA 2.3MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD BHR VENTING CANNULA 2.3MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 999904
Medical Device Problem Code Contamination (1120)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/06/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during surgery the device got cement stuck inside.A change of surgical technique had to be performed to finish the surgery.There was no delay nor injury reported.
 
Additional Manufacturer Narrative
A bhr venting cannula (999904, lot number unknown) was received for investigation.It was reported that the cannula had cement stuck inside, resulting in a change of surgical technique to finish the surgery.There was no delay nor injury reported.A visual inspection of the cannula was performed which noted marks and scratches across the length of the instrument consistent with surgical use.Laser marking is present for the part number only.The batch number laser marking has completely faded.Cement is stuck inside the instrument.The instrument is also slightly bent and damaged in two places.This confirms the reported complaint.Without a definitive lot number a complete complaint history review cannot be performed for the device involved.A review of the complaint history for the bhr venting cannula was performed using part numbers in search of similar recurring reports for the products during their lifetimes.No other similar complaints were identified.As no device lot numbers was provided for investigation, a manufacturing record review could not be performed.If more information is received, this investigation will be reopened.The bhr surgical technique states: ¿examine instruments for wear or damage before use¿ and ¿use the recommended instruments and the recommended surgical technique¿.A risk management review was performed.No additional risks were identified as result of the reported event and no further actions are required at this time.Based on the available information and returned instrument the probable root cause is an unintended use error.No corrective or preventative actions have been initiated as a result of the performed investigation.The instrument will be retained at aurora uk as it cannot be repaired.

Brand Name
BHR VENTING CANNULA 2.3MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house
spa park
leamington spa CV31 3HL
UK  CV31 3HL
MDR Report Key10331797
Report Number3005975929-2020-00269
Device Sequence Number1073781
Product Code NXT
UDI-Device Identifier03596010504609
UDI-Public03596010504609
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/18/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number999904
Device Catalogue Number999904
Device Lot NumberN/A
Initial Date Received by Manufacturer 07/06/2020
Supplement Date Received by Manufacturer09/17/2020
Initial Report FDA Received Date07/28/2020
Supplement Report FDA Received Date09/18/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;